Alert archive / Nevada / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 46, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2013, 4:18 PM PDT for Clark County, Nevada. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2013, 4:18 PM PDT (23:18 UTC)
- Expired
- Aug 23, 2013, 5:00 PM PDT
- In force
- 42 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 54 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 4:25 PM PDT | TSTM WND GST 62 | 1 Ne Goodsprings, NV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
855 WUUS55 KVEF 232318 SVRVEF NVC003-240000- /O.NEW.KVEF.SV.W.0046.130823T2318Z-130824T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 418 PM PDT FRI AUG 23 2013 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 500 PM PDT. * AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THREE QUARTER INCH DIAMETER HAIL IS ALSO POSSIBLE. THIS STORM WAS LOCATED NEAR GOODSPRINGS...OR 10 MILES NORTHWEST OF JEAN...AND WAS MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... GOODSPRINGS TO STATE ROUTE 160 NEAR MOUNTAIN SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3605 11537 3589 11524 3569 11548 3586 11569 TIME...MOT...LOC 2317Z 231DEG 12KT 3588 11544 $$ JH
2 follow-up statements
974 WWUS55 KVEF 232340 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 440 PM PDT FRI AUG 23 2013 NVC003-240000- /O.CON.KVEF.SV.W.0046.000000T0000Z-130824T0000Z/ CLARK NV- 440 PM PDT FRI AUG 23 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR WEST CENTRAL CLARK COUNTY... AT 435 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF GOODSPRINGS...OR 10 MILES NORTH OF JEAN...AND WAS MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... GOODSPRINGS TO STATE ROUTE 160 NEAR MOUNTAIN SPRINGS AND BLUE DIAMOND. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3605 11537 3589 11524 3569 11548 3586 11569 TIME...MOT...LOC 2339Z 231DEG 12KT 3593 11537 $$ JH
924 WWUS55 KVEF 232357 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 457 PM PDT FRI AUG 23 2013 NVC003-240006- /O.EXP.KVEF.SV.W.0046.000000T0000Z-130824T0000Z/ CLARK NV- 457 PM PDT FRI AUG 23 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK COUNTY WILL EXPIRE AT 500 PM PDT... THE SEVERE THUNDERSTORM WHICH PRODUCED WIND GUSTS TO 62 MPH OVER GOODSPRINGS HAS WEAKENED SOMEWHAT AND MOVED NORTHEAST. LAT...LON 3605 11537 3589 11524 3569 11548 3586 11569 TIME...MOT...LOC 2356Z 231DEG 12KT 3597 11532 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:44 PM PDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 23, 2:44 PM PDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT FRI AUG 23 2013
.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE OVER MOHAVE
COUNTY AND PORTIONS OF CLARK...LINCOLN AND EASTERN SAN BERNARDINO
COUNTIES THROUGH SATURDAY. THIS WILL LEAD TO A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS.
MOISTURE FROM TROPICAL STORM IVO WILL PUSH NORTH ACROSS MUCH OF THE
AREA SATURDAY NIGHT THROUGH SUNDAY...LEADING TO THE POTENTIAL FOR A
SIGNIFICANT RAIN EVENT SUNDAY INTO MONDAY. THE HIGHEST THREAT OF
HEAVY RAIN WILL BE OVER MOHAVE...CLARK...LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES.
&&
.DISCUSSION...STILL LOOKING AT SOME MOISTURE AND INSTABILITY ACROSS
THE EASTERN OR SO OF THE FORECAST AREA WITH ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING THIS AFTERNOON INTO THE EVENING. MODELS
CONTINUE TO SHOW INSTABILITY LINGERING OVERNIGHT SO ISOLATED
THUNDERSTORMS CANNOT BE RULED OUT EVEN AFTER MIDNIGHT FROM ABOUT LAS
VEGAS EASTWARD. NOT MUCH CHANGE FOR SATURDAY WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS THE EASTERN HALF OF THE FORECAST
AREA.
MODELS ARE IN PRETTY FAIR AGREEMENT BRINGING TROPICAL STORM
IVO NORTH JUST WEST OF BAJA SATURDAY NIGHT AND SUNDAY AND THEN WHAT
IS LEFT OF IT UP THROUGH THE FORECAST AREA MONDAY. AS A RESULT WE
STILL EXPECT A SIGNIFICANT MOISTURE INCREASE BEGINNING LATE SATURDAY
NIGHT. THE SIGNIFICANT AMOUNT OF MOISTURE WILL COMBINE WITH JET
DYNAMICS SATURDAY TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS
OVER MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
THERE WILL STILL BE LIFT AVAILABLE MONDAY AS THE DECAYING AREA OF
LOW PRESSURE THAT WAS IVO MOVES OVER THE AREA WITH MOISTURE STILL IN
PLACE. SO NUMEROUS SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED.
THERE WILL LIKELY BE A FAIRLY SHARP MOISTURE GRADIENT SUNDAY AND
MONDAY WITH DRY AIR REMAINING OVER MUCH OF INYO...ESMERALDA AND NYE
COUNTIES. AS A RESULT THOSE AREAS WILL SEE MINIMAL IF ANY ACTIVITY.
DUE TO MODEL CONSISTENCY AND DECENT AGREEMENT...I DECIDED TO GO WITH
A FLASH FLOOD WATCH FOR LATE SATURDAY NIGHT THROUGH EARLY MONDAY
EVENING FOR MOHAVE...CLARK...LINCOLN AND SAN BERNARDINO COUNTIES.
TECHNICALLY...SOUTHERN NYE COUNTY IS INCLUDED IN THE WATCH BECAUSE
IT IS IN THE SAME ZONE WESTERN CLARK COUNTY. HOWEVER...THE THREAT OF
FLASH FLOODING LOOKS TO BE MAINLY EAST OF THE NYE/CLARK COUNTY LINE
AT THIS TIME.
DYNAMICS AND MOISTURE WILL DIMINISH AFTER MONDAY EVENING AND
THUNDERSTORM CHANCES WILL DECREASE AND BE MORE ISOLATED TO MAYBE
SCATTERED WITH LESS THREAT OF FLASH FLOODING MONDAY NIGHT THROUGH
FRIDAY. THE CHANCES FOR THUNDERSTORMS DURING THIS TIME FRAME WILL
STILL BE LIMITED TO MAINLY THE EASTERN HALF OF THE FORECAST AREA.
&&
.AVIATION...FOR MCCARRAN...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED AROUND THE REGION INTO THIS EVENING.
THERE IS A CHANCE THAT THEY COULD MOVE INTO OR DEVELOP OVER THE
VALLEY PRODUCING BRIEF HEAVY RAIN AND GUSTY WINDS. OTHERWISE WINDS
WILL REMAIN UNDER 10KTS WITH FEW-SCT CLOUDS 10-14K FEET.
OVERNIGHT...CLOUDS WILL DIMINISH WITH WINDS TURNING SOUTHWEST AROUND
8KTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS INTO
THIS EVENING OVER THE SOUTHERN HALF OF THE AREA INCLUDING SAN
BERNARDINO...CLARK...MOHAVE...LINCOLN AND SOUTHERN INYO. BRIEF HEAVY
RAIN AND GUSTY WINDS UP TO 45 MPH MAY ACCOMPANY STORMS. GENERAL
CLEARING OVERNIGHT. AWAY FROM STORMS...THE WINDS WILL REMAIN UNDER
10 KTS AND FEW-SCT CLOUDS 10-14K FEET.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
EVENING FOR NVZ015>022.
AZ...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
EVENING FOR CAZ523>527.
&&
DISCUSSION...HARRISON
AVIATION...GORELOW
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Aug 23, 5:51 AM PDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 551 AM PDT FRI AUG 23 2013 AZZ001>003-036-CAZ522>527-NVZ015>022-240700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 551 AM PDT FRI AUG 23 2013 /551 AM MST FRI AUG 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER MOHAVE COUNTY THIS AFTERNOON AND EVENING WITH MORE ISOLATED COVERAGE OVER CLARK AND EASTERN SAN BERNARDINO COUNTIES. LOCALIZED HEAVY RAIN AND ASSOCIATED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY NEAR HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER A SIMILAR AREA SATURDAY WITH THE POTENTIAL FOR LOCALIZED HEAVY RAIN AND FLASH FLOODING. A TROPICAL SYSTEM MOVING UP THE WEST COAST OF SOUTHERN BAJA WILL LIKELY INDUCE A SIGNIFICANT INCREASE IN MOISTURE BY SUNDAY. THIS WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN. THIS WILL INCREASE THE POTENTIAL FOR FLASH FLOODING SUNDAY INTO MONDAY...MAINLY ACROSS CLARK...MOHAVE AND SAN BERNARDINO COUNTIES. ONCE IN PLACE...MOISTURE WILL LINGER TUESDAY THROUGH THURSDAY FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH LOCALIZED HEAVY RAIN AND FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AND POSSIBLY MONDAY IN CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES. MEANWHILE... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>521-NVZ014-240700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- ESMERALDA AND CENTRAL NYE COUNTY- 551 AM PDT FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:12 PM PDT | Flash Flood Watch | VEF | Clark, Lincoln, Nye | 4 days |
| Aug 23, 3:10 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 23, 3:34 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 41 min |
| Aug 23, 4:21 PM PDT | Flash Flood Warning | VEF | Clark | 114 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.